Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
  • entries
    50
  • comments
    69
  • views
    16,003

Severe Effect Of Minocycline

Mels23

970 views

I've been on Solodyn (Minocycline) for a little more than a year, taking 115 mg once every morning. As I mentioned in my previous post, based on my weight, I should have been prescribed 80 mg, but I figured my derma knew what was best.

I was pretty satisfied with the medication. I never had an entirely acne-free face, but it was definitely much better than it had used to be.

Well, here's where it went downhill.

5 months ago, during a trip to Yosemite, I began getting headaches. I had one one day, and then another the next day. Strange, considering I don't get headaches often. I associated it with the high altitude we were camping in, as well as motion sickness from winding mountain roads.

Once we returned home, I started my second year of college, and those first few weeks were hell.

My headache wasn't going away. I couldn't pay attention to lectures. I started seeing blurried spots in my vision. My parents said maybe I needed new glasses, but I knew that wouldn't fix it.

One Friday, I couldn't even drive myself to school. My mom drove me to the optometrist. She gave me an intense eye exam and found that my optic nerve was severely swollen. She said I needed to have a CT scan or MRI done, stat.

Had a CT scan - no noticeable tumors shown. Spinal tap - he told me the fluid looked good but that I'd receive further results later. I had an MRI done a week later, and again, they found nothing abnormal.

My doctor finally diagnosed me with Idiopathic Intracranial Hypertension (IIH). What that means is that I've got increased cerebrospinal fluid around my brain, but there is no tumor causing it. Doctor said he had no idea how this could have happened because it normally occurs in severely overweight women. Because this condition may cause vision loss, my doctor recommended I see an ophthalmologist, who then prescribed me the medication Acetazolamide.

Weeks later, right after coming home from picking up my prescription of Solodyn (in which my insurance no longer covered, so I had to pay $75), I found out Minocycline has been known to cause IIH. I couldn't believe that after numerous times of being asked what medications I was on, no one ever told me that my acne medication was the cause of this :'(

I was just in shock - I'd been taking Acetazolamide, the treatment for IIH, along with Solodyn, what caused my IIH, for so long.

As soon as I had my next dermatologist appointment, I informed my derma (my usual derma was on maternity leave so I had someone else) about my condition. She said she we needed to take me off of Solodyn, and she then prescribed Zithromax (250 mg).

If I hadn't read myself that tetracyclines cause IIH, who knows if my doctor would have ever brought it up to me.

But I've still no idea if what caused the IIH was my high dosage of Minocycline, or just having taken it for so long. Or probably both?



3 Comments


Recommended Comments

Hey, I was searching the web and I came upon this. The same exact thing happened to me. I have been taking minocycline for just a little over a month and in late November I started getting severe migraines for about 2-3 weeks. Then they went away and I started getting double vision. Finally after going to the ER a couple times and to other doctors, I was diagnosed with IIH. Im 18 years old female, not obese what so ever and now I am living with this horrible thing. I am on Diamox 500mg a day. it has made my eyes go back to normal. I have been doing some research and what I have found so far is that people who have taken mino and got IIH, it has gone away in about a year. So I am praying this will be true in mine and everyone else's case like yours. It sucks not feeling like your old self anymore but im trying each day to think positive.

(I read that it only takes about 4 weeks of mino to cause IIH so it was probably just that you have been taking it so long)

Share this comment


Link to comment

I am on Diamox 500mg a day. it has made my eyes go back to normal. I have been doing some research and what I have found so far is that people who have taken mino and got IIH, it has gone away in about a year. So I am praying this will be true in mine and everyone else's case like yours. It sucks not feeling like your old self anymore but im trying each day to think positive.

(I read that it only takes about 4 weeks of mino to cause IIH so it was probably just that you have been taking it so long)

That's good to hear that it's improved! I've been on my medication for almost 5 months now (250mg 3 times a day) and while I also have had improvement, I still have the blurred spots in my vision. I actually have an ophthalmologist appointment tomorrow, so hopefully the pressure has gone down!

I really didn't think anyone would stumble across this for a while haha, so thank you for sharing :) And yes, positive thoughts!

Share this comment


Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a New Account

Sign in

Already have an account? Sign in here.

Sign In Now
  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×